Nevada, 2011

High Wind in Nevada, September 8, 2011

September 8, 2011 · NWS VEF · 1 event in 1 county or zone

Several virga shafts produced isolated high winds over the Las Vegas Valley. Two of the dry microbursts caused damage.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$20,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS VEF wrote it up.

Several virga shafts produced isolated high winds over the Las Vegas Valley. Two of the dry microbursts caused damage. No lightning was observed.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before the first event at Sep 8, 2:16 PM PST, 1 hour 44 minutes earlier.

Area forecast discussion, Sep 8, 2:16 PM PST, 1 hour 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAS VEGAS NV
316 PM PDT THU SEP 8 2011

.SYNOPSIS...ISOLATED SHOWERS AND THUNDERSTORMS WILL CONTINUE THROUGH
THIS EVENING...THEN INCREASE IN COVERAGE FRIDAY AFTERNOON AND
EVENING. DAMAGING WINDS WILL BE THE MAIN THREAT. A SIGNIFICANT
INCREASE IN SHOWERS AND THUNDERSTORMS CAN BE EXPECTED OVER THE
WEEKEND...WITH HEAVY RAIN AND HAIL ALSO BECOMING THREATS. LESS
THUNDERSTORM COVERAGE IS EXPECTED BY THE MIDDLE OF NEXT WEEK.
&&

.SHORT TERM...SATELLITE AND AREA RADARS SHOW DEEPER CLOUDS/VIRGA
DEVELOPING OVER THE MOUNTAINS IN MOST OF OUR CWA...WHILE AN AREA OF
THUNDERSTORMS MOVES SLOWLY EAST ACROSS THE NEVADA NATIONAL SECURITY
SITE ON THE FRONT SIDE OF THE LOW PRESSURE SYSTEM DIGGING THROUGH
WESTERN NEVADA. THIS LOW HAS NO CHANCE TO MOVE FARTHER EAST THANKS
TO THE HUGE RIDGE OVER THE PLAINS OF THE NORTHERN U.S. AND SOUTHERN
CANADA...SO IT WILL MEANDER OVER THE DESERT SOUTHWEST THROUGH THE
SHORT TERM AND BEYOND. THIS WILL MEAN CHANCES FOR MAINLY AFTERNOON
AND EVENING THUNDERSTORMS THROUGH FRIDAY...PRIMARILY FOCUSED BY THE
HIGHER TERRAIN AND ANY OUTFLOW/DIFFERENTIAL HEATING BOUNDARIES
FLOATING AROUND. THE MOISTURE IS LIMITED TO A SHALLOW LAYER IN THE
MID LEVELS...WITH MODEL FORECAST SOUNDINGS SHOWING A DEEP DRY LAYER
UNDERNEATH WITH DRY ADIABATIC LAPSE RATES. THIS WILL LEAD TO A
SIGNIFICANT THREAT OF DAMAGING WINDS FROM ANY RAIN OR VIRGA SHAFT
WHICH CAN PENETRATE DOWNWARD INTO THIS DRY/POTENTIALLY COLD LAYER.
THINGS CHANGE SOMEWHAT OVER THE WEEKEND AS THE MAIN LOW CENTER
RETROGRADES WEST TO THE CALIFORNIA COAST. THIS WILL BRING SOUTHERLY
FLOW INTO OUR CWA...WHICH WILL PULL IN DEEPER MOISTURE...CAUSING THE
MAIN THREAT TO TRANSITION TO MORE OF A HYBRID HEAVY RAIN/WET
MICROBURST SCENARIO RATHER THAN THE DRY MICROBURST SCENARIO OF
FRIDAY. THIS TRANSITION SEEMS A LITTLE SLOWER IN THIS MODEL RUN THAN
PREVIOUS RUNS...SO SATURDAY COULD END UP GOING EITHER WAY. HIGH
TEMPERATURES WILL BE DROPPING DAY BY DAY AS CLOUDS AND PRECIP
CHANCES INCREASE. POINT TEMPERATURES WILL BE HIGHLY DEPENDENT ON THE
LOCATION AND TIMING OF THUNDERSTORMS.

.LONG TERM...MONDAY THROUGH THURSDAY...THE UPPER TROUGHING THAT WILL
HANG OVER THE REGION IN THE EXTENDED IS THE MAIN STORY. THIS WILL
KEEP THE MAJORITY OF THE EXTENDED PERIOD WITH A DECENT CHANCE OF
RAIN SHOWERS OR THUNDERSTORMS ALONG WITH EXTENSIVE CLOUD COVER.
MODELS IN GOOD AGREEMENT ON THE PATTERN EXCEPT TOWARDS THE LAST DAY
THURSDAY. PEAK POP ACTIVITY SHOULD DIURNALLY BE DURING THE DAY DUE
TO HEATING BUT THE POSSIBILITY OF NIGHT TIME RAIN OR THUNDERSTORMS
CAN NOT BE RULED OUT DUE TO THE DYNAMICS FROM THE LOW/TROUGH. FROM
WEDNESDAY ONWARDS I HAVE SHOWN THE POPS DECREASING AS THE TROUGH IS
PROGGED TO MOVE EAST WITH THE EXCEPTION OF THE ECMWF WHICH EJECTS A
WAVE WHILE THE PARENT TROUGH IS EXPECTED TO RETROGRADE. WENT MORE
WITH THE GFS IDEA AND HAVE POPS DECREASED EVEN MORE ON THURSDAY.
TEMPERATURES SHOULD REMAIN NEAR NORMAL. AS FOR TROPICAL STORM
NATE...MODELS WILDLY DIVERGENT ON TRACK OF NATE AND NHC HAS DOUBTS
ABOUT LONG RANGE...SO LEFT OUT ANY IDEAS OF ITS TRACK HAVING ANY
INFLUENCE ON OUR AREA FOR NOW.
&&

.AVIATION...FOR MCCARRAN...FOR THE REST OF THIS AFTERNOON AND
EVENING EXPECT NO SIGNIFICANT WEATHER ASIDE FROM FLAKY WINDS THIS
AFTERNOON. WINDS THIS AFTERNOON WILL BE HIGHLY VARIABLE IN DIRECTION
BUT WILL FAVOR THE SOUTHEAST. THIS EVENING THEY WILL BE THE USUAL
SOUTHWEST DRAINAGE WINDS. CLOUD COVER WILL INCREASE SLOWLY TONIGHT
AND THROUGH FRIDAY. FOR NOW EXPECT NO SIGNIFICANT CEILING
HEIGHT CRITERIA TO BE MET. ALONG WITH THE CLOUD COVER INCREASE THERE
WILL BE THUNDERSTORMS DEVELOPING OVER AND NEAR THE LOCAL MOUNTAIN
RANGES. CHANCES OF ONE BEING OVER KLAS ARE TOO LOW TO MENTION IN THE
TAF. LOOKING BEYOND FRIDAY CHANCES FOR RAIN OR THUNDER AT KLAS ARE
INCREASED ON SATURDAY AND SUNDAY.

FOR THE REST OF SOUTHERN NEVADA...NORTHWEST ARIZONA...AND SOUTHEAST
CALIFORNIA...THUNDERSTORM ACTIVITY WILL BE MAINLY CONFINED TO
SOUTHERN NYE AND NORTHEAST SAN BERNARDINO COUNTY THIS AFTERNOON. IT
IS POSSIBLE TO SEE ISOLATED THUNDERSTORMS OVER MOUNTAIN AREAS
ELSEWHERE THIS AFTERNOON UNTIL SUNSET. CLOUD COVER WILL GRADUALLY
INCREASE DURING THE DAY FRIDAY AS AN UPPER LEVEL TROUGH DEVELOPS
OVER THE AREA AND FORMS A LOW OVER CALIFORNIA BY SATURDAY. THE AREA
WILL SEE AFTERNOON THUNDERSTORMS PRIMARILY OVER MOUNTAIN AREAS
FRIDAY AFTERNOON. WINDS WILL BE LIGHT OVER THE AREA FRIDAY EXCEPT
NEAR THUNDERSTORMS. THIS WEEKEND WILL SEE GREATLY INCREASED
THUNDERSTORM AND RAIN SHOWER COVERAGE OVER THE AREA.
&&

.VEF WATCHES/WARNINGS/ADVISORIES...
NV...NONE.
AZ...NONE.
CA...NONE.
&&

MORGAN/JACQUES

HTTP://WEATHER.GOV/LASVEGAS
Hazardous weather outlook, Sep 8, 2:10 AM PST, 13 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAS VEGAS NV
310 AM PDT THU SEP 8 2011

AZZ001>003-036-CAZ519>527-NVZ014>022-090700-
NORTHWEST PLATEAU-LOWER COLORADO RIVER VALLEY-NORTHWEST DESERTS-
LAKE MEAD NATIONAL RECREATION AREA-EASTERN SIERRA SLOPES-
OWENS VALLEY-WHITE MOUNTAINS OF INYO COUNTY-
DEATH VALLEY NATIONAL PARK-WESTERN MOJAVE DESERT-
EASTERN MOJAVE DESERT-MORONGO BASIN-CADIZ BASIN-
SAN BERNARDINO COUNTY-UPPER COLORADO RIVER VALLEY-
ESMERALDA AND CENTRAL NYE COUNTY-LINCOLN COUNTY-
NORTHEAST CLARK COUNTY-WESTERN CLARK AND SOUTHERN NYE COUNTY-
SHEEP RANGE-SPRING MOUNTAINS-LAS VEGAS VALLEY-
SOUTHERN CLARK COUNTY-
310 AM PDT THU SEP 8 2011 /310 AM MST THU SEP 8 2011/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
ARIZONA...CALIFORNIA AND SOUTHERN NEVADA.

.DAY ONE...TODAY AND TONIGHT

A LOW PRESSURE SYSTEM MOVING INTO NEVADA TODAY WILL DESTABILIZE
THE AIR MASS ALLOWING FOR ISOLATED THUNDERSTORM DEVELOPMENT OVER
THE HIGHER TERRAIN OF MOHAVE COUNTY AND THE SOUTHERN GREAT BASIN.
GUSTY WINDS WILL BE THE PRIMARY THREAT FROM THOSE STORMS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THUNDERSTORM COVERAGE WILL GRADUALLY INCREASE FRIDAY THROUGH
SATURDAY AS THE LOW PRESSURE SYSTEM MOVES INTO CALIFORNIA.
SCATTERED THUNDERSTORMS ARE EXPECTED OVER THE MOUNTAINS FRIDAY
WITH ISOLATED THUNDERSTORMS OVER MUCH OF THE DESERT AREA.
SCATTERED TO NUMEROUS THUNDERSTORMS ARE THEN EXPECTED ACROSS THE
ENTIRE AREA SATURDAY AS THE AIR MASS CONTINUES TO MOISTEN AND
DYNAMICS FROM THE UPPER LOW INCREASE. STORMS ON SATURDAY WILL HAVE
THE POTENTIAL TO PRODUCE HEAVY RAIN...HAIL AND GUSTY WINDS.
THUNDERSTORM CHANCES WILL CONTINUE SUNDAY THROUGH WEDNESDAY AS THE
LOW PRESSURE SYSTEM REMAINS NEARLY STATIONARY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. HOWEVER...
SPOTTERS ARE ENCOURAGED TO REPORT ANY SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 high wind. Local standard time, as filed.

High Wind, Las Vegas Valley

When
September 8, 4:00 PM PST to 4:10 PM PST
Where
Las Vegas Valley forecast zone
Measured
58 kt (67 mph) measured gust
Property damage
$20,000
Reported by
ASOS
Coordinates
36.215, -115.014 (the zone’s center; the record gives no point)

The Nellis AFB ASOS measured a wind gust to 67 mph which collapsed an aircraft shelter, causing minor injuries to eight personnel. A short time later, another microburst uprooted a 30-foot mesquite tree in Henderson.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nevada in 2011Every state in 2011This day in weather historyWarnings in Nevada, September 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 334024.